Alert archive / California / Wind Advisories in 2023

Wind Advisory 2, NWS Hanford, CA

January 6, 20237 counties in California

NWS Hanford, CA issued this wind advisory at Jan 6, 2023, 12:34 PM PST for 7 counties in California. It took effect at Jan 7, 2023, 4:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2023, 12:34 PM PST (20:34 UTC)
In effect from
Jan 7, 2023, 4:00 PM PST
Expired
Jan 8, 2023, 9:58 AM PST
In force
18 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Kern County, CA, Kings County, CA, Madera County, CA, Mariposa County, CA, Merced County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 35 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS76 KHNX 062034
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1234 PM PST Fri Jan 6 2023

CAZ300>308-311>313-317>320-070500-
/O.NEW.KHNX.WI.Y.0002.230107T2100Z-230108T2100Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-West Side Mountains South of 198-Hanford -
Corcoran - Lemoore-Visalia - Porterville - Reedley-Buena Vista-
Mariposa Madera Foothills-Mariposa-Madera Lower Sierra-Fresno-
Tulare Foothills-Fresno-Tulare Lower Sierra-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Blackwells Corner, 
McKittrick, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Taft, El Portal, Mariposa, Bass Lake, Coarsegold, 
Fish Camp, Oakhurst, North Fork, Millerton Lake, and Auberry
1234 PM PST Fri Jan 6 2023

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 PM PST
SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central California.

* WHEN...From 1 PM Saturday to 1 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Barlow
5 follow-up statements
255 
WWUS76 KHNX 070444
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
844 PM PST Fri Jan 6 2023

CAZ300>308-311>313-317>320-071300-
/O.CON.KHNX.WI.Y.0002.230107T2100Z-230108T2100Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-West Side Mountains South of 198-Hanford -
Corcoran - Lemoore-Visalia - Porterville - Reedley-Buena Vista-
Mariposa Madera Foothills-Mariposa-Madera Lower Sierra-Fresno-
Tulare Foothills-Fresno-Tulare Lower Sierra-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Blackwells Corner, 
McKittrick, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Taft, El Portal, Mariposa, Bass Lake, Coarsegold, 
Fish Camp, Oakhurst, North Fork, Millerton Lake, and Auberry
844 PM PST Fri Jan 6 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO 1 PM PST
SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central California.

* WHEN...From 1 PM Saturday to 1 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Shallow rooted trees in saturated soil could be toppled.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
614 
WWUS76 KHNX 071232
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
432 AM PST Sat Jan 7 2023

CAZ300>308-311>313-317>320-072045-
/O.CON.KHNX.WI.Y.0002.230107T2100Z-230108T2100Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-West Side Mountains South of 198-Hanford -
Corcoran - Lemoore-Visalia - Porterville - Reedley-Buena Vista-
Mariposa Madera Foothills-Mariposa-Madera Lower Sierra-Fresno-
Tulare Foothills-Fresno-Tulare Lower Sierra-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Blackwells Corner, 
McKittrick, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Taft, El Portal, Mariposa, Bass Lake, Coarsegold, 
Fish Camp, Oakhurst, North Fork, Millerton Lake, and Auberry
432 AM PST Sat Jan 7 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM PST SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central California.

* WHEN...From 1 PM Saturday to 1 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
967 
WWUS76 KHNX 072042
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1242 PM PST Sat Jan 7 2023

CAZ300>308-311>313-317>320-080915-
/O.EXT.KHNX.WI.Y.0002.230108T0000Z-230108T2100Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-West Side Mountains South of 198-Hanford -
Corcoran - Lemoore-Visalia - Porterville - Reedley-Buena Vista-
Mariposa Madera Foothills-Mariposa-Madera Lower Sierra-Fresno-
Tulare Foothills-Fresno-Tulare Lower Sierra-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Blackwells Corner, 
McKittrick, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Taft, El Portal, Mariposa, Bass Lake, Coarsegold, 
Fish Camp, Oakhurst, North Fork, Millerton Lake, and Auberry
1242 PM PST Sat Jan 7 2023

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
PST SUNDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central California.

* WHEN...From 4 PM this afternoon to 1 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
090 
WWUS76 KHNX 080906
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
106 AM PST Sun Jan 8 2023

CAZ300>308-311>313-317>320-081900-
/O.CON.KHNX.WI.Y.0002.000000T0000Z-230108T2100Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-West Side Mountains South of 198-Hanford -
Corcoran - Lemoore-Visalia - Porterville - Reedley-Buena Vista-
Mariposa Madera Foothills-Mariposa-Madera Lower Sierra-Fresno-
Tulare Foothills-Fresno-Tulare Lower Sierra-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Blackwells Corner, 
McKittrick, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Taft, El Portal, Mariposa, Bass Lake, Coarsegold, 
Fish Camp, Oakhurst, North Fork, Millerton Lake, and Auberry
106 AM PST Sun Jan 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central California.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DAS
508 
WWUS76 KHNX 081758
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
958 AM PST Sun Jan 8 2023

CAZ300>308-311>313-317>320-081900-
/O.CAN.KHNX.WI.Y.0002.000000T0000Z-230108T2100Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-West Side Mountains South of 198-Hanford -
Corcoran - Lemoore-Visalia - Porterville - Reedley-Buena Vista-
Mariposa Madera Foothills-Mariposa-Madera Lower Sierra-Fresno-
Tulare Foothills-Fresno-Tulare Lower Sierra-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Blackwells Corner, 
McKittrick, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Taft, El Portal, Mariposa, Bass Lake, Coarsegold, 
Fish Camp, Oakhurst, North Fork, Millerton Lake, and Auberry
958 AM PST Sun Jan 8 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria and the advisory has 
been cancelled. Winds will increase again later tonight through
Monday and a new advisory will be issued shortly.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 2:52 AM PST, 9 hours 42 minutes earlier.

Area forecast discussion, Jan 6, 2:52 AM PST, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
252 AM PST Fri Jan 6 2023

.SYNOPSIS...
For today, calmer weather will prevail ahead of the next low
pressure system that is set to arrive on Saturday and continue
until Sunday. Another major storm is expected on Monday into
Wednesday.

&&

.DISCUSSION...Calm conditions have set in; however, patchy dense
fog has already developed in the San Joaquin Valley. We issued a
Dense Fog Advisory until 10 AM for these areas. Expect a brief
break from precipitation before yet another low pressure system
arrives on Saturday. Mainly light precipitation is expected
through the day on Saturday, but intensity will pick up by
Saturday night. Thus, we have issued a Winter Storm Watch for the
Sierra Nevada above 6,000 feet and a Flood Watch for most areas
below 6,000 feet beginning Saturday night. Rain and mountain snow
continue until Sunday evening, with snow levels mainly around
5,000 feet on Saturday night into Sunday rising to around 6,000
feet by Sunday evening. Snow amounts with this next system will be
around one to two feet in the highest elevations. The next system
arrives early Monday morning with barely a break during Sunday
night.

This second storm will be much stronger and accompanied with
another robust atmospheric river that will produce more widespread
heavy rain with rising snow levels. Snow levels on Monday into
Monday night will rise to around 8,000 feet before lowering again
late Monday night into Tuesday with the passage of the cold front.
Gusty southerly winds will likely occur ahead of the cold front
on Monday through the day and into the evening; however, winds do
not appear as strong as with the previous one. For example, there
is a 20 percent chance of a 45 mph gust on the Grapevine from
Monday night into Tuesday morning. Precipitation will continue
into much of Tuesday, and there may be another opportunity for
post-frontal convection by Tuesday afternoon. Rain and mountain
snow will taper off late Tuesday night into early Wednesday
morning.

It appears we'll get a decent break from storms on Wednesday into
Thursday. Ensemble guidance shows the next low pressure system
arriving late Thursday with precipitation chances into next
Friday.

The Climate Prediction Center continues to show above average
precipitation in our forecast area for the 8-14 day outlook. Their
latest 8-14 day hazards outlook now shows a moderate to high risk
of heavy precipitation for next Friday until the following
Sunday, so the very active regime continues.

&&

.AVIATION...
MVFR conditions with areas of IFR in low clouds in the southern
Sierra Nevada and Tehachapi Mountains, as well as the adjacent
foothills and valley facing slopes through this morning. IFR
conditions with areas of LIFR/patchy VLIFR in the San Joaquin
Valley due to mist and fog until 18Z Friday. Otherwise, VFR
conditions will prevail for the next 24 hours.

&&

.AIR QUALITY ISSUES...On Friday January 6 2023, Fireplace/Wood
Stove Burning Status is: No Burning Unless Registered in Fresno
and Kern Counties. Burning Discouraged in Kings, Madera, Merced,
and Tulare Counties, and Kern (Greater Frazier Park Area) and
Sequoia National Park and Forest.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Saturday night through late Tuesday night
for CAZ300>325-327-329>336-338.

Dense Fog Advisory until 10 AM PST this morning for CAZ301-302-
305>307-309>312.

Winter Storm Watch from Saturday evening through late Tuesday
night for CAZ323-326>330.

&&

Public/Aviation/Fire Wx...BSO
PIO/IDSS..................JMC

weather.gov/hanford

In the hours before

Local storm report, Jan 6, 9:02 AM PST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
902 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 W FISH CAMP           37.47N 119.74W
01/06/2023  M1.89 INCH       MARIPOSA           CA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 12:26 AM PSTDense Fog AdvisoryHNXFresno, Kern, Kings, Madera, Merced, Tulare10 hr
Jan 6, 1:23 AM PSTFlood WatchHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 2 more5 days
Jan 6, 1:43 AM PSTWinter Storm WatchHNXFresno, Madera, Mariposa, Tulare, Tuolumne7 hr
Jan 6, 8:38 AM PSTWinter Storm WarningHNXFresno, Madera, Mariposa, Tulare, Tuolumne5 days

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.